Alert archive / Utah / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 73, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 5, 2015, 4:59 PM MDT for Box Elder County, Utah. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2015, 4:59 PM MDT (22:59 UTC)
- Expired
- Aug 5, 2015, 5:30 PM MDT
- In force
- 31 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
County Box Elder County, UT
The radar
The Salt Lake City radar (KMTX), 66 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 5:20 PM MDT | TSTM WND DMG | Bothwell, UT | BARN DESTROYED. TIME ESTIMATED |
| Aug 5, 5:20 PM MDT | HAIL 1.5 | 6 Nnw Bothwell, UT | QUARTER TO PING PONG BALL SIZED HAIL OBSERVED AND VIDEO TAPED ALONG INTERSTATE 84. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 11.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3490 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 173 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
138
WUUS55 KSLC 052259
SVRSLC
UTC003-052330-
/O.NEW.KSLC.SV.W.0073.150805T2259Z-150805T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
459 PM MDT WED AUG 5 2015
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN BOX ELDER COUNTY IN UTAH...
* UNTIL 530 PM MDT
* AT 459 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR HOWELL...OR 18 MILES
SOUTHEAST OF SNOWVILLE...AND MOVING EAST AT 45 MPH. THIS STORM
IS EXPECTED TO IMPACT INTERSTATE 84 NEAR HOWELL...AS WELL AS
INTERSTATE 15 BETWEEN HONEYVILLE AND THE UTAH/IDAHO BORDER. THIS
STORM HAS ALSO CONSISTENTLY EXHIBITED ROTATION THROUGH ITS
LIFETIME.
* LOCATIONS IMPACTED INCLUDE...
TREMONTON...CACHE...PLYMOUTH...HOWELL...RIVERSIDE...PETER...
GARLAND...HONEYVILLE...ELWOOD...FIELDING...DEWEYVILLE...PORTAGE...
BOTHWELL...PENROSE...WASHAKIE...THATCHER AND COLLINSTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.
&&
LAT...LON 4192 11212 4188 11206 4180 11202 4169 11205
4164 11202 4163 11262 4181 11271 4200 11227
4200 11217
TIME...MOT...LOC 2259Z 263DEG 38KT 4173 11254
$$
ES2 follow-up statements
169
WWUS55 KSLC 052319
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
519 PM MDT WED AUG 5 2015
UTC003-052330-
/O.CON.KSLC.SV.W.0073.000000T0000Z-150805T2330Z/
BOX ELDER UT-
519 PM MDT WED AUG 5 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR NORTHEASTERN BOX ELDER COUNTY...
AT 517 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS JUST EAST OF HOWELL...OR 11 MILES NORTHWEST OF
TREMONTON...MOVING EAST AT 40 MPH. THIS STORM IS EXPECTED TO IMPACT
INTERSTATE 15 BETWEEN HONEYVILLE AND THE UTAH/IDAHO BORDER. THIS
STORM HAS ALSO CONSISTENTLY EXHIBITED ROTATION THROUGH ITS LIFETIME.
LOCATIONS IMPACTED INCLUDE...
PLYMOUTH...RIVERSIDE...PETER...
GARLAND...ELWOOD...FIELDING...DEWEYVILLE...PORTAGE...BOTHWELL...
WASHAKIE...THATCHER AND COLLINSTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH
AND/OR LARGE HAIL AT LEAST ONE INCH IN DIAMETER. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.
&&
LAT...LON 4165 11236 4186 11252 4200 11223 4200 11217
4192 11212 4188 11206 4180 11202 4171 11204
TIME...MOT...LOC 2317Z 253DEG 35KT 4177 11233
$$
ES336
WWUS55 KSLC 052329
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
529 PM MDT WED AUG 5 2015
UTC003-052338-
/O.EXP.KSLC.SV.W.0073.000000T0000Z-150805T2330Z/
BOX ELDER UT-
529 PM MDT WED AUG 5 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BOX ELDER COUNTY
WILL EXPIRE AT 530 PM MDT...
THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING IN NORTHERN
BOX ELDER COUNTY HAS WEAKENED...SO THEREFORE THE WARNING WILL BE
ALLOWED TO EXPIRE. HOWEVER...SMALL HAIL...GUSTY WINDS AND HEAVY RAIN
ARE STILL POSSIBLE WITH THIS THUNDERSTORM AS IT CROSSES CACHE VALLEY
AND BEAR LAKE. CONTINUE TO USE CAUTION NEAR THIS STORM.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
SALT LAKE CITY.
LAT...LON 4165 11236 4186 11252 4200 11223 4200 11217
4192 11212 4188 11206 4180 11202 4171 11204
TIME...MOT...LOC 2326Z 263DEG 38KT 4177 11233
$$
ESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 4:29 PM MDT, 30 minutes earlier.
Area forecast discussion, Aug 5, 4:29 PM MDT, 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 429 PM MDT WED AUG 5 2015 .SYNOPSIS...A WEAK UPPER LEVEL DISTURBANCE WILL CROSS NORTHERN UTAH THIS EVENING. A RIDGE OF HIGH PRESSURE WILL BUILD OVER THE REGION ON THURSDAY. AN UPPER LOW WILL BRING AN INCREASE IN MONSOON MOISTURE AS IT LIFTS ACROSS THE GREAT BASIN FRIDAY AND SATURDAY. && .SHORT TERM (THRU 12Z SATURDAY)...A FAIRLY VIGOROUS SHORT WAVE TROF IS ENTERING NWRN UT AT THIS TIME AND WILL CROSS NRN UT THRU THIS EVE. SCATTERED CONVECTION HAS FORMED OVER THE FAR NW WITH AND WILL SPREAD ACROSS THE FAR NRN CWA AS THIS FEATURE MOVES EAST WITH THE SRN EXTENT OF THE THREAT OF SHOWERS DOWN TO ABOUT SALT LAKE COUNTY. THERE IS A TAP OF TROPICAL MOISTURE AT MID AND UPPER LEVELS FEEDING INTO THIS SHORT WAVE FROM THE WEAKENING TROPICAL STORM GUILLERMO OUT NEAR HAWAII. THIS HAS SUPPLIED AN ASSIST TO THIS WAVE AND ISOLATED STRONG STORMS HAVE DEVELOPED AND WILL CONTINUE TO BE POSSIBLE INTO EARLY EVE. THIS WAVE MOVES EAST OF THE CWA AFTER 06Z TONIGHT TAKING THE CONVECTION WITH IT. SHORT WAVE RIDGING BUILDS OVER THE CWA THU WITH THE AXIS OVER EASTERN UT AS A CLOSED LOW APPROACHES THE CA COAST. THIS TAPS TROPICAL MOISTURE FROM OLD MEXICO THAT STARTS TO SPREAD INTO SWRN UT BY 00Z FRI AND ACROSS THE CWA OVER THE NEXT 24 HOURS. THIS MOISTURE WILL LIKELY BRING WIDESPREAD PRECIP TO THE AREA AND HAVE RAISED POPS INTO THE LIKELY CATEGORY FOR MOST AREAS FRIDAY AFTERNOON AND EVENING. THE CLOSED LOW LIFTS INTO THE WESTERN GREAT BASIN ON FRI AND STARTS TO OPEN UP. IT THEN SHIFTS EAST FRIDAY NIGHT AND DRIER AIR STARTS TO SPREAD IN FROM THE SOUTHWEST. .LONG TERM (AFTER 12Z SATURDAY)...A WEAKENING TROUGH WILL CONTINUE TO LIFT NORTHEASTWARD ACROSS NORTHEAST NEVADA INTO SOUTHERN IDAHO THROUGH THE DAY SATURDAY. A SIGNIFICANT DEEP MOISTURE SURGE AHEAD OF THIS WAVE WILL PROVIDE SUFFICIENT MOISTURE FOR ONGOING PRECIPITATION SATURDAY MORNING ACROSS PORTIONS OF NORTHERN AND CENTRAL UTAH. AS A DRY SLOT CONTINUES TO PROGRESS NORTH AND EAST...EXPECT PRECIPITATION TO GRADUALLY END FROM SOUTHWEST TO NORTHEAST BY EVENING. THE WAVE WILL LIFT AWAY FROM THE AREA BY LATER SATURDAY...ENDING THE PRECIPITATION ACROSS THE REGION. IN THE WAKE OF THIS WAVE...HIGH PRESSURE WILL BUILD ACROSS THE AREA...BRINGING A PERIOD OF WARM AND DRY CONDITIONS TO THE STATE. AS A FAIRLY POTENT UPPER LEVEL SYSTEM APPROACHES THE PACIFIC NORTHWEST...MOISTURE WILL BEGIN TO SURGE NORTHWARD AGAIN...INTO PORTIONS OF SOUTHERN UTAH BY TUESDAY. GLOBAL MODELS HAVE BEEN FAIRLY CONSISTENT WITH THE EVOLUTION OF THIS MOISTURE SURGE. && .AVIATION...GUSTY SOUTHERLY WINDS WILL CONTINUE AT KSLC UNTIL THE ARRIVAL OF A COLD FRONT BETWEEN 23-00Z THEN SWITCH TO NORTHWEST. THE NORTHWEST WINDS WILL BE GUSTY FOR A COUPLE OF HOURS BEHIND THE FRONT. && .FIRE WEATHER...GUSTY SOUTHWESTERLY WINDS WILL CONTINUE INTO THIS EVENING ACROSS MUCH OF THE AREA AHEAD OF A COLD FRONT. THE GUSTY WINDS AND LOW RH VALUES WILL KEEP FIRE WEATHER CONDITIONS CRITICAL OVER FAR SOUTHERN UTAH THIS AFTERNOON INTO EARLY THIS EVENING AND HAVE KEPT THE RED FLAG WARNING IN EFFECT FOR THIS. THE FRONT WILL CROSS NORTHERN UTAH THIS EVENING WITH SCATTERED SHOWERS AND THUNDERSTORMS AND GUSTY SHIFTING WINDS. HIGH PRESSURE WILL BRIEFLY STRENGTHEN THURSDAY...BEFORE MONSOON MOISTURE SURGES NORTHWARD ACROSS THE AREA LATE THURSDAY NIGHT THROUGH FRIDAY. WETTING RAINS WILL BE LIKELY ACROSS MUCH OF THE AREA FRIDAY INTO FRIDAY NIGHT WITH THIS MOISTURE BEFORE DRIER AIR SPREADS BACK TO THE REGION FROM THE SOUTHWEST BEGINNING SATURDAY. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR UTZ497-498. WY...NONE. && WILENSKY/KRUSE FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 5, 8:55 AM MDT, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 855 AM MDT WED AUG 5 2015 UTZ001>016-019>021-517-518-WYZ021-061200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 855 AM MDT WED AUG 5 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT HAZARDOUS FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS FAR SOUTHWEST AND SOUTH CENTRAL UTAH THROUGH EARLY THIS EVENING. ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON AND EARLY EVENING ACROSS NORTHERN UTAH. STRONG GUSTY WINDS WILL BE POSSIBLE WITH THE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS AND THUNDERSTORMS ARE EXPECTED LATE THURSDAY NIGHT THROUGH FRIDAY NIGHT STATEWIDE. SOME OF THESE THUNDERSTORMS MAY BE STRONG FRIDAY AFTERNOON AND EVENING WITH GUSTY WINDS AND SMALL HAIL. IN ADDITION...ANY THUNDERSTORMS DURING THIS PERIOD WILL HAVE THE POTENTIAL FOR HEAVY RAINFALL AND ISOLATED FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 8:19 AM MDT | Red Flag Warning | SLC | Garfield, Kane, San Juan, Washington, Wayne | 12 hr |
| Aug 5, 3:07 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 53 min |
| Aug 5, 3:58 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 62 min |
| Aug 5, 5:27 PM MDT | Special Weather Statement | SLC | Cache | 63 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.